Dermatology Community
Simvastatin and Dermatitis
About This Community:

This forum is for questions regarding Dermatology issues, such as: rashes, acne, birthmarks, skin infections, rosacea, and general skin care.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Simvastatin and Dermatitis

Would it be possible for me to link a "dermatitis" breakout to the medication simvastatin?  It seems if I quit taking the medication the rash / breakout goes away.  

I have posted before but did not get a response, was wondering if anyone could help me with this mistery.

The weird thing is the rash occurs on the top of my penis, I have had a punch biospy done with the result of mild chronic dermatitis (which is vague).  

I can say I never had this issue prior to taking the medicine, I cannot say for sure if taking the medicine can possibly cause such a thing.  Some Dr's I have talked to say "Medicine can do anything to people".  

I have been off the medicine for over a week now with no breakouts.  

Thanks in advance!
Related Discussions
8 Comments Post a Comment
Blank
Avatar_dr_f_tn
Hi

We may be able to link the dermatitis to the medication. You have noted that the rash seems to appear only during intake of the medication and disappears when the medication has been ceased. At this point, dermatitis may not be a common side effect of simvastatin but it is possible. This may be a drug induced reaction. You may need to have your medications modified. Inform your physician prescriber about this so that an alternative prescription may be given.

Is there any penile discharge?

We may need to rule out an infection here. However, you have mentioned that a biopsy was done and dermatitis is a differential. This  sounds like a balanitis. Balanitis may present as a dermatitis especially in cases of trauma and other triggers. In your case, it may be due to the drug.
Blank
Avatar_n_tn
No discharge, dermatologist specifically said he was 99.9% sure it was not an infection prior to the punch biopsy.  After he got the path results back he said it was non infectious.  So unless you can think of any reason for me to think otherwise I am pretty confident we can rule out infection.

I cannot imagine an infection would come and go like this does either.  

I quit taking the simvastatin last tuesday, and by friday I looked perfectly normal with no steroid cream......

Thanks again for all the help!
Blank
Avatar_n_tn
I felt like I should also mention that I have been dealing with this on and off for 12 - 18 months now, I have been on the simvastatin for 24 months.

During this time the rash has NEVER broke out into an open sore and I have never had any discharge of any kind.

Thanks!
Blank
Avatar_dr_f_tn
Hi

Yes. Reviewing your post, the histopath defined the condition as a dermatitis. An infection is just a differential and has been ruled out. Inform your physician prescriber about stopping the simvastatin. You may need an alternate drug for this.

I have mentioned balanitis in the previous post, as balanitis involves the glans (glands) or the head of the penis. It is really a general term for any skin condition involving the glans (glands). In certain cases dermatitis is present especially secondary to a mechanical injury.

Again, inform your physician prescriber about your stopping the simvastatin.

Blank
Avatar_n_tn
Ok thank you, I will be contacting my Dr. today.

Blank
Avatar_n_tn
OK guys and gals, I felt like I was out of the water with the whole medicine causing the issue.  I will admit it is a lot better and was completely gone until today.  I noticed 2 little area's where it appears to be breaking out again.  Should I leave it alone or should I apply the steroid cream?

It is still a lot better like I said and no where near the type of breakout I have dealt with in the past but I still feel I am not normal?  Am I just not giving this enough time?  

It is 2 little tiny red dots, not raised, not an open sore just a discoloration of the skin.  

Is there anything I can do to find the underlying cause, I have never had to deal with this except in the last 18 months.......and of all the places!!!

Thanks!
Blank
Avatar_f_tn
I have been on Simvastatin 20mg for 4 yrs; Metformin 500mg for 2 yrs, Ranitidine 150mg for 2yrs. And in the last 2 months I have had this itchy dry-like rash off and on. Looks like a type of psoriasis, but the doctors called it a dermatitis. I Have applied the steroid cream Triamicinalone Acetone and Aloe jells with lidocaine, but lately I notice it breaks out much more when I get overly hot and sweat. I am not for sure what is causing this reaction, but the doctors don't seem to want to help. They just keep giving me the same creams over and over. Obviously it is not helping. I am low income and really don't know where else to turn for help.........
Blank
Avatar_f_tn
I have been on Simvastatin 20mg for 4 yrs; Metformin 500mg for 2 yrs, Ranitidine 150mg for 2yrs. And in the last 2 months I have had this itchy dry-like rash off and on. Looks like a type of psoriasis, but the doctors called it a dermatitis. I Have applied the steroid cream Triamicinalone Acetone and Aloe jells with lidocaine, but lately I notice it breaks out much more when I get overly hot and sweat. I am not for sure what is causing this reaction, but the doctors don't seem to want to help. They just keep giving me the same creams over and over. Obviously it is not helping. I am low income and really don't know where else to turn for help.........
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Dermatology Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Dermatology Answerers
995833_tn?1375604252
Blank
maatson
Other
757137_tn?1347200053
Blank
allmymarbles
NJ
209987_tn?1334790318
Blank
tschock
AB